Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Blacksburg, VA

July 24, 1999Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 24, 1999, 12:45 PM EDT for Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1999, 12:45 PM EDT (16:45 UTC)
Expired
Jul 24, 1999, 2:45 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 241646
FFWRNK
VAC185-241845-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 245 PM EDT.

* AT 1242 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  AUTOMATED RAIN GAGES INDICATE THE SLOW MOVING THUNDERSTORM
  THUNDERSTORM ALONG WHITAKER RIDGE NEAR ADRIA HAS PRODUCED OVER
  TWO INCHES OF RAIN IN THE LAST HOUR.  THE STORM IS MOVING SLOWLY
  EAST SOUTHEAST.


* SMALL STREAM FLOODING IS LIKELY WITHIN THE NEXT HOUR IN AND
  AROUND ADRIA. ALSO ALONG DRY FORK...JOHNSON BRANCH AND THE UPPER
  REACHES OF MUD FORK.


<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/GILLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:05 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 10:05 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 AM EDT SAT JUL 24 1999

CONVECTION POPPING ALREADY JUST UPSTREAM AHEAD OF UPR LEVEL
TROF...FORCING SEEN IN MESO-ETA Q CONV AND PROGGED TO STEADILY
MOVE EAST. ALSO CAP A LTL WEAKER THIS MRNG OVR ERN KY AND INTO FAR
SW VA.  LAPS AND GOES SOUNDER DATA SHOW CAPE ALREADY RISING ABOVE
2000 OVER SW VA AND NW NC AND MODIFIED MRNG SNDGS SUGGEST CAPES FROM
OVR 2000 TO AS HIGH AS 4000 TOWARD NORTHEAST. BEST LAPSE RATES
ALSO JUST TO THE NORTHEAST OVR NR VA. RUC AND MESO-ETA SHOW LTL
CHANGE IN 500 TEMPS AS TROF APPROACHES...BUT QG FORCING ASSOC WITH
IT AS WELL AS OUTFLOW BOUNDARIES MVG IN FROM OH AND WV COULD ALSO
ENHANCE ANY SEVERE POTENTIAL.  WILL PROBABLY BOOST POPS TO LIKELY
OVR WRN SECTIONS OF CWA. DOWNSLOPE WILL HOLD THINGS OFF FOR A WHILE
EAST OF BLUE RDG BUT AS FLOW TURNS MORE SW LATER IN AFTERNOON AND
CAP IS BROKEN...PRBLY THE BEST CHC FOR ANY SVR TDY.  EXACT POSITION OF
LEE TROF LATE THIS AFT HARD TO DETERMINE BUT RIGHT NOW OVR FAR ERN
EDGE OF CWA AND WILL ALSO BE A FOCUSSING MECHANISM. WILL KEEP CHC
POPS IN THOSE ZONES DUE TO STRONGER CAP.  STORMS WILL BE MVG EAST
BUT NOT MORE THAN 10-15 MPH...PRECIP WATER VALUES REMAIN IN THE 1.5
TO 2 INCH RANGE SO SOME LOCALLY HVY RAIN LIKELY.

OTHER STORY REMAIN THE HEAT/HUMIDITY...ESPECIALLY EAST OF BLUE RDG
WHERE MORE HOURS OF SUN AND DOWNSLOPE WILL CONTRIBUTE TO INDEX
VALUES AT OR ABOVE 105 AGAIN.  DEW PTS COULD MIX MORE JUST EAST OF
BLUE RDG...BUT FARTHER OUT IN PDMNT CRNT HEAT ADV FOR THIS AFT LOOKS
GOOD AGAIN AS TEMPS ON SIMILAR TRACK AS YDAY.  I MAY DROP THEM A FEW
DEG OVR WV ZONES DUE TO EARLY CONVECTION.

 .RNK...
VA...HEAT ADVISORY VAZ043-044-058-059
NC...HEAT ADVISORY NCZ004>006-020
WV...NONE.

KEIGHTON

In the hours before

Special weather statement, Jul 24, 11:50 AM EDT, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-242200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SAT JUL 24 1999

...ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL CONTINUE DEVELOPING OVER THE WESTERN APPALACHIANS
AHEAD OF AN UPPER LEVEL DISTURBANCE EARLY THIS AFTERNOON...AND
ARE EXPECTED TO CONTINUE SPREADING SLOWLY EASTWARD ACROSS THE BLUE
RIDGE INTO THE PIEDMONT LATER THIS AFTERNOON.  A FEW OF THE STORMS
EARLY THIS AFTERNOON IN THE MOUNTAINS COULD APPROACH SEVERE LIMITS
WITH WIND GUSTS OVER 40 MPH AND HALF INCH DIAMETER HAIL. LATER THIS
AFTERNOON AS STORMS MOVE EAST OF THE BLUE RIDGE WHERE THE ATMOSPHERE
IS EVEN MORE UNSTABLE...ISOLATED SEVERE STORMS ARE
POSSIBLE...PRODUCING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE ATMOSPHERE IS VERY MOIST...SO THE POTENTIAL WILL
EXIST FOR HEAVY LOCALIZED RAINFALL.  THE GREATEST THREAT FOR SEVERE
WEATHER WILL BE BETWEEN 3:00 PM AND 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY ADDITIONAL INFORMATION THAT
MAY BECOME AVAILABLE LATER TODAY.

SK
Special weather statement, Jul 24, 11:50 AM EDT, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-242200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SAT JUL 24 1999

...ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL CONTINUE DEVELOPING OVER THE WESTERN APPALACHIANS
AHEAD OF AN UPPER LEVEL DISTURBANCE EARLY THIS AFTERNOON...AND
ARE EXPECTED TO CONTINUE SPREADING SLOWLY EASTWARD ACROSS THE BLUE
RIDGE INTO THE PIEDMONT LATER THIS AFTERNOON.  A FEW OF THE STORMS
EARLY THIS AFTERNOON IN THE MOUNTAINS COULD APPROACH SEVERE LIMITS
WITH WIND GUSTS OVER 40 MPH AND HALF INCH DIAMETER HAIL. LATER THIS
AFTERNOON AS STORMS MOVE EAST OF THE BLUE RIDGE WHERE THE ATMOSPHERE
IS EVEN MORE UNSTABLE...ISOLATED SEVERE STORMS ARE
POSSIBLE...PRODUCING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE ATMOSPHERE IS VERY MOIST...SO THE POTENTIAL WILL
EXIST FOR HEAVY LOCALIZED RAINFALL.  THE GREATEST THREAT FOR SEVERE
WEATHER WILL BE BETWEEN 3:00 PM AND 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY ADDITIONAL INFORMATION THAT
MAY BECOME AVAILABLE LATER TODAY.

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe50 min
Jul 24, 2:50 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
Jul 24, 3:02 PM EDTSevere Thunderstorm WarningRNKGiles48 min
Jul 24, 3:35 PM EDTFlash Flood WarningRNKBuckingham60 min
Jul 24, 3:45 PM EDTFlash Flood WarningRNKGiles90 min
Jul 24, 5:12 PM EDTFlash Flood WarningRNKGiles58 min
Jul 24, 7:41 PM EDTFlash Flood WarningRNKBuckingham119 min

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.